Hail, Polk
- When
- January 20, 7:45 PM CST
- Where
- Polk County, 0.9 mi NE of Grannis
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.240, -94.320
A surface low pressure and cold front over southern Oklahoma and northern Texas moved toward Arkansas on the evening of the 20th. Thunderstorms developed ahead of this cold front across portions of southeast Oklahoma and western Arkansas, and moved east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A surface low pressure and cold front over southern Oklahoma and northern Texas moved toward Arkansas on the evening of the 20th. Thunderstorms developed ahead of this cold front across portions of southeast Oklahoma and western Arkansas, and moved east. Some storms became strong to severe, with large, damaging hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 20, 5:46 PM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 546 PM CST WED JAN 20 2010 .AVIATION... NOT A LOT OF CHANGES MADE TO ONGOING TAFS. TIMED PRECIP IN LINE WITH NAM. GFS LOOKS MUCH TOO OPTIMISTIC ON CEILINGS LATER TONIGHT...APPARENTLY DUE TO ITS INDICATION OF A DRY SLOT WORKING INTO AR. TAFS GENERALLY KEEP CEILINGS IN THE MVFR CATEGORY... OCCASIONALLY LOWERING TO IFR...ESPECIALLY IN THE VICINITY OF SHOWERS AND TSTMS. GREATEST COVERAGE OF CONVECTION SHOULD COME FROM LATER THIS EVENING THROUGH THE EARLY MORNING HOURS THU. SOME IMPROVEMENT BEGINNING AROUND MID MORNING THU. && .PREV DISCUSSION... /ISSUED 250 PM CST WED JAN 20 2010/ SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT PARTLY CLOUDY SKIES NOTED ACRS NWRN AR THIS AFTN HAVE ALLOWED TEMPS TO WARM INTO THE 60S AND LOWER 70S. CLOUDS AND A FEW SHRA HAVE PERSISTED OVR CNTRL AND SERN AR...WITH READINGS MAINLY IN THE 60S. THE BREAK IN THE RAINFALL WL QUICKLY COME TO AN END TNGT AS THE NEXT IN THE PARADE OF UPR LVL STORMS APCHS FM THE W. THIS NEXT SYS WAS PASSING THRU THE FOUR CORNERS REGION THIS AFTN. THE 12Z MODELS CONT TO INDC THAT THIS FEATURE WL TRACK EWD ACRS THE TX PANHANDLE AND OK TNGT...THEN PASS ACRS NRN AR ON THU. SHRA/TSRA WL REFORM TO THE SW OF AR BY THIS EVENING AND OVERSPREAD THE FA TNGT. THERE IS STILL SOME QUESTION REGARDING THE AMOUNT OF INSTABILITY THAT WL BE AVAILABLE AHEAD OF THIS SYS TO PRODUCE STRONG/SVR STORMS. SREF MUCAPES BETWEEN 1000 AND 1500 J/KG RMN PROGGED ACRS PARTS OF CNTRL AND SERN AR EARLY THIS EVENING...WITH SFC LI/S OF -3 TO -5 OVR SWRN AND CNTRL AR. THE AFOREMENTIONED UPR SYS DOES TEND TO TAKE ON A NEGATIVE TILT...RESULTING IN INCRSG DIFFLUENCE ALOFT. OVERALL... APPEARS THAT MAIN SVR WX THREAT OVR THE FA WL BE LARGE HAIL. DAMAGING WINDS/ISOLD TORNADOES WL BE CONFINED MAINLY TOWARD SERN AR AND POINTS FURTHER TO THE S. LOCALLY HVY RAINFALL CANNOT BE RULED OUT AS WELL...BUT THE PRIMARY THREAT WL RMN TO THE SE OF THE FA. EXPECT SHRA ACTIVITY TO LINGER INTO THU AS THE STORM SYS SLOLY DEPARTS TO THE NE. HIGHEST RAIN CHCS WL BE ACRS NERN HALF OF THE FA...WITH CHCS DIMINISHING AS THE DAY PROGRESSES. UPR RDG WL SLIDE EWD ACRS AR FRI...PROVIDING A BRIEF RESPITE FM THE RAIN. THE NEXT STORM SYS...CURRENTLY WORKING INTO THE WRN STATES...WL APCH AR FM THE PLAINS FRI NGT. THE MODELS CONT TO INDC THAT THE MAIN UPR LOW AND ASSOCD SFC STORM WL PASS WELL N OF AR SAT AND SAT NGT. HOWEVER...THERE WL BE PLENTY OF WIND ENERGY ASSOCD WITH THE SYS... BUT THE AMOUNT OF INSTABILITY RMNS A QUESTION. WL CONT TO HIGHLIGHT THE POTENTIAL FOR SVR STORMS IN THE HWO AND MONITOR LATER MODEL DATA AS THE WEEKEND APCHS. LONG TERM...SUNDAY THROUGH WEDNESDAY THE PERIOD BEGINS WITH THE STRONG STORM SYSTEM PUSHING ACROSS THE PLAINS WITH THE SURFACE AND UPPER LOW OVER THE UPPER MID WEST...AND THE COLD FRONT PUSHING ACROSS AR. PRECIP WILL BE ENDING FROM WEST TO EAST DURING THE DAY SUNDAY...BEFORE ENDING IN THE LATE AFTERNOON TO EVENING. CLOUDS WILL GRADUALLY THIN AND BECOME PARTLY CLOUDY OVERNIGHT. THE AIRMASS BEHIND THIS SYSTEM IS A BIT COOLER THAN THE PREVIOUS AND LOWS WILL GO TO THE UPPER 20S AND 30S STATE WIDE. MAINLY DRY MONDAY...BUT AS THE STRONG SURFACE AND UPPER LOW GRADUALLY MOVE EAST...THERE WILL BE SOME POSSIBLE CLOUDS AND LOW CHANCES OF LIGHT PRECIP OVER NORTHERN AR...BEFORE ALL PUSHING EAST DURING THE DAY MONDAY. DRY TUESDAY WITH MODERATING TEMPS. ON WEDNESDAY...RETURN SOUTH FLOW TO AR AS THE SURFACE HIGH MOVES EAST...WHILE AN UPPER RIDGE BUILDS INTO THE EASTERN PLAINS. WEDNESDAY EVENING TO THURSDAY...WITH THE RETURN MOISTURE...SOME CHANCES OF RAIN ARE BACK IN THE FORECAST WITH ADDITIONAL SHORTWAVE ENERGY IN THE MEAN NEARLY ZONAL SOUTHERN FLOW TO AFFECT AR. OVERALL PRECIP SHOULD BE LIQUID WITH A LACK OF STRONG COLD AIR. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 53 59 39 57 / 100 70 10 0 CAMDEN AR 55 68 40 68 / 100 20 10 0 HARRISON AR 48 53 36 57 / 100 60 10 0 HOT SPRINGS AR 51 65 40 64 / 100 30 10 0 LITTLE ROCK AR 54 64 42 61 / 100 40 10 0 MONTICELLO AR 56 68 45 65 / 100 30 0 0 MOUNT IDA AR 50 63 35 63 / 100 30 10 0 MOUNTAIN HOME AR 51 54 36 57 / 100 70 10 0 NEWPORT AR 55 61 40 57 / 100 70 10 0 PINE BLUFF AR 55 66 44 62 / 100 30 10 0 RUSSELLVILLE AR 51 61 35 63 / 90 50 10 0 SEARCY AR 54 62 40 59 / 100 60 10 0 STUTTGART AR 55 65 43 59 / 100 50 10 0 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...28
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 330 PM CST WED JAN 20 2010 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211100- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 330 PM CST WED JAN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SURFACE LOW PRESSURE WILL CONTINUE TO DEVELOP OVER TEXAS AND OKLAHOMA...AS AN UPPER LEVEL SYSTEM DEVELOPS OVER THE SOUTHERN PLAINS. THIS ENTIRE SYSTEM WILL MOVE TO THE EAST AND THEN THE NORTHEAST WITH SHOWERS AND THUNDERSTORMS BECOMING MORE WIDESPREAD AS THE EVENING PROGRESSES. SOME OF THESE THUNDERSTORMS COULD BE STRONG TO SEVERE THIS EVENING AND OVERNIGHT...AS THE STRONG UPPER LEVEL SYSTEM MOVES INTO ARKANSAS. THE MAIN THREAT WITH THE STRONGEST STORMS WILL BE LARGE HAIL DUE TO THE COLD AIR ALOFT WITH THE UPPER LEVEL SYSTEM. ALSO STRONG DAMAGING WINDS WILL BE POSSIBLE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE OVER THE SOUTHERN HALF OF ARKANSAS THIS EVENING AND OVERNIGHT WHERE BEST INSTABILITY IS FORECAST. HOWEVER...A FEW ISOLATED STRONG TO SEVERE STORMS FURTHER NORTH SHOULD NOT BE RULED OUT. HEAVY RAIN WILL ALSO BE POSSIBLE DUE TO THE LARGE AMOUNTS OF MOISTURE IN PLACE...WITH THE MOST CONCERN AGAIN OVER THE SOUTHERN HALF OF THE STATE. OVERALL RAIN AMOUNTS WILL BE FROM HALF AN INCH TO AROUND ONE INCH. ISOLATED SPOTS MAY SEE HIGH AMOUNTS OF ONE TO TWO INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN ENDING THURSDAY AFTERNOON. DRY FOR FRIDAY. THEN ANOTHER STRONG STORM SYSTEM WILL MOVE INTO THE NATURAL STATE SATURDAY. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING... WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 62/59/56
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 740 PM CST WED JAN 20 2010 ARZ067>069-210210- BRADLEY-CALHOUN-DREW- 740 PM CST WED JAN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...CALHOUN AND DREW COUNTIES UNTIL 810 PM CST... AT 740 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF INGALLS...MOVING NORTHEAST AT 35 MPH. SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. AREAS THAT WILL BE AFFECTED INCLUDE HERMITAGE. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LITTLE ROCK 56
The Western Arkansas radar (KSRX), 117 km away, was scanning. The volume nearest the first event began at 01:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212320.